Alert archive / Alaska / Blizzard Watches in 2008
Blizzard Watch 5, NWS Anchorage, AK
NWS Anchorage, AK issued this blizzard watch at Jan 21, 2008, 12:35 PM AKST. It took effect at Jan 22, 2008, 3:00 PM AKST. It was in force for .
The area
The counties it named.
The facts
- Issued
- Jan 21, 2008, 12:35 PM AKST (21:35 UTC)
- In effect from
- Jan 22, 2008, 3:00 PM AKST
- Expired
- Jan 22, 2008, 9:33 AM AKST
- In force
- Issued by
- NWS Anchorage, AK
The text
As transmitted, in the capitals the NWS used until 2016.
000 WWAK42 PAFC 220235 WSWALU URGENT - WINTER WEATHER MESSAGE NATIONAL WEATHER SERVICE ANCHORAGE AK 535 PM AST MON JAN 21 2008 ...BLIZZARD WATCH IN EFFECT FROM TUESDAY AFTERNOON THROUGH LATE TUESDAY NIGHT FOR THE CENTRAL AND WESTERN ALEUTIANS... A LOW PRESSURE SYSTEM AND ASSOCIATED FRONT WILL STRENGTHEN IN THE NORTH PACIFIC OVER THE NEXT 24 HOURS AND APPROACH THE CENTRAL AND WESTERN ALEUTIANS TUESDAY AFTERNOON RESULTING IN THE POTENTIAL FOR BLIZZARD CONDITIONS OVER THESE AREAS THROUGH EARLY WEDNESDAY MORNING. AKZ187-221445- /X.NEW.PAFC.BZ.A.0005.080123T0000Z-080123T1500Z/ CENTRAL ALEUTIANS- INCLUDING THE CITY OF...ATKA AND ADAK 535 PM AST MON JAN 21 2008 ...BLIZZARD WATCH IN EFFECT FROM TUESDAY AFTERNOON THROUGH LATE TUESDAY NIGHT... THE NATIONAL WEATHER SERVICE IN ANCHORAGE HAS ISSUED A BLIZZARD WATCH...WHICH IS IN EFFECT FROM TUESDAY AFTERNOON THROUGH LATE TUESDAY NIGHT. STRONG EASTERLY WINDS AHEAD OF THE APPROACHING FRONT AS WELL AS SNOW WILL LIKELY RESULT IN BLIZZARD CONDITIONS ACROSS THE CENTRAL ALEUTIANS. WINDS AHEAD OF THE FRONT WILL GUST 50 TO 60 MPH. A BLIZZARD WATCH MEANS THERE IS A POTENTIAL FOR FALLING AND/OR BLOWING SNOW WITH STRONG WINDS AND EXTREMELY POOR VISIBILITIES. THIS CAN LEAD TO WHITE-OUT CONDITIONS AND MAKE TRAVEL VERY DANGEROUS. $$ AKZ191-221445- /X.NEW.PAFC.BZ.A.0005.080123T0000Z-080124T0000Z/ WESTERN ALEUTIANS- INCLUDING THE CITY OF...SHEMYA AND AMCHITKA 535 PM AST MON JAN 21 2008 ...BLIZZARD WATCH IN EFFECT FROM TUESDAY AFTERNOON THROUGH WEDNESDAY AFTERNOON... THE NATIONAL WEATHER SERVICE IN ANCHORAGE HAS ISSUED A BLIZZARD WATCH...WHICH IS IN EFFECT FROM TUESDAY AFTERNOON THROUGH WEDNESDAY AFTERNOON. STRONG EASTERLY WINDS AHEAD OF THE APPROACHING FRONT AS WELL AS SNOW WILL LIKELY RESULT IN BLIZZARD CONDITIONS ACROSS THE WESTERN ALEUTIANS. THE CURRENT FORECASTED TRACK OF THE LOW WILL KEEP THE WESTERN ALEUTIANS IN THE COLD AIR...POSSIBLY ALLOWING BLIZZARD CONDITIONS TO SUSTAIN OVERNIGHT AND THROUGH THE DAY WEDNESDAY. WINDS AHEAD OF THE FRONT WILL GUST OUT OF THE EAST 50 TO 60 MPH TUESDAY NIGHT BEFORE TURNING NORTHERLY WEDNESDAY MORNING. A BLIZZARD WATCH MEANS THERE IS A POTENTIAL FOR FALLING AND/OR BLOWING SNOW WITH STRONG WINDS AND EXTREMELY POOR VISIBILITIES. THIS CAN LEAD TO WHITE-OUT CONDITIONS AND MAKE TRAVEL VERY DANGEROUS. $$
2 follow-up statements
000 WWAK42 PAFC 221330 WSWALU URGENT - WINTER WEATHER MESSAGE NATIONAL WEATHER SERVICE ANCHORAGE AK 430 AM AST TUE JAN 22 2008 AKZ187-230130- /X.CON.PAFC.BZ.A.0005.080123T0000Z-080123T1500Z/ CENTRAL ALEUTIANS- INCLUDING THE CITY OF...ATKA AND ADAK 430 AM AST TUE JAN 22 2008 ...BLIZZARD WATCH REMAINS IN EFFECT FROM 3 PM AST THIS AFTERNOON THROUGH LATE TONIGHT... A BLIZZARD WATCH REMAINS IN EFFECT FROM 3 PM AST THIS AFTERNOON THROUGH LATE TONIGHT. STRONG EASTERLY WINDS AHEAD OF THE APPROACHING FRONT AS WELL AS SNOW WILL LIKELY RESULT IN BLIZZARD CONDITIONS ACROSS THE CENTRAL ALEUTIANS. WINDS AHEAD OF THE FRONT WILL GUST 50 TO 65 MPH. A BLIZZARD WATCH MEANS THERE IS A POTENTIAL FOR FALLING AND/OR BLOWING SNOW WITH STRONG WINDS AND EXTREMELY POOR VISIBILITIES. THIS CAN LEAD TO WHITE-OUT CONDITIONS AND MAKE TRAVEL VERY DANGEROUS. $$ AKZ191-230130- /X.CON.PAFC.BZ.A.0005.080123T0000Z-080124T0000Z/ WESTERN ALEUTIANS- INCLUDING THE CITY OF...SHEMYA AND AMCHITKA 430 AM AST TUE JAN 22 2008 ...BLIZZARD WATCH REMAINS IN EFFECT FROM 3 PM AST THIS AFTERNOON THROUGH WEDNESDAY AFTERNOON... A BLIZZARD WATCH REMAINS IN EFFECT FROM 3 PM AST THIS AFTERNOON THROUGH WEDNESDAY AFTERNOON. STRONG EASTERLY WINDS AHEAD OF THE APPROACHING FRONT AS WELL AS SNOW WILL LIKELY RESULT IN BLIZZARD CONDITIONS ACROSS THE WESTERN ALEUTIANS. THE CURRENT FORECAST TRACK OF THE LOW WILL KEEP THE WESTERN ALEUTIANS IN THE COLD AIR...POSSIBLY ALLOWING BLIZZARD CONDITIONS TO SUSTAIN OVERNIGHT AND THROUGH THE DAY WEDNESDAY. WINDS AHEAD OF THE FRONT WILL GUST OUT OF THE EAST TO NORTHEAST 50 TO 70 MPH TONIGHT BEFORE TURNING WESTERLY 40 TO 60 MPH WEDNESDAY AFTERNOON. A BLIZZARD WATCH MEANS THERE IS A POTENTIAL FOR FALLING AND/OR BLOWING SNOW WITH STRONG WINDS AND EXTREMELY POOR VISIBILITIES. THIS CAN LEAD TO WHITE-OUT CONDITIONS AND MAKE TRAVEL VERY DANGEROUS. $$
000 WWAK42 PAFC 221833 WSWALU URGENT - WINTER WEATHER MESSAGE NATIONAL WEATHER SERVICE ANCHORAGE AK 933 AM AST TUE JAN 22 2008 AKZ191-221945- /X.CAN.PAFC.BZ.A.0005.080123T0000Z-080124T0000Z/ WESTERN ALEUTIANS- INCLUDING THE CITY OF...SHEMYA AND AMCHITKA 933 AM AST TUE JAN 22 2008 ...BLIZZARD WATCH IS CANCELLED... THE NATIONAL WEATHER SERVICE IN ANCHORAGE HAS CANCELED THE BLIZZARD WATCH. $$ AKZ187-221945- /X.CAN.PAFC.BZ.A.0005.080123T0000Z-080123T1500Z/ CENTRAL ALEUTIANS- INCLUDING THE CITY OF...ATKA AND ADAK 933 AM AST TUE JAN 22 2008 ...BLIZZARD WATCH IS CANCELLED... THE NATIONAL WEATHER SERVICE IN ANCHORAGE HAS CANCELED THE BLIZZARD WATCH. $$
What forecasters said that day
The local office's own words before this blizzard watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Anchorage, AK wrote its last area forecast discussion before this blizzard watch went out at Jan 21, 11:00 AM AKST, 1 hour 35 minutes earlier.
Area forecast discussion, Jan 21, 11:00 AM AKST, 1 hour 35 minutes before
AREA FORECAST DISCUSSION
SOUTHCENTRAL AND SOUTHWEST ALASKA
400 PM AST MON JAN 21 2008
.MODEL DISCUSSION...MODELS ARE IN MOSTLY GOOD AGREEMENT THROUGH THE
FIRST FEW DAYS. THERE IS SOME SIGNIFICANT DIVERGENCE IN THE BERING
SEA PAST 74 HOURS BUT THAT IS NOT UNUSUAL. THE LARGER ISSUE LOOKS TO
BE IN THE NEAR TERM IN THE GULF OF ALASKA AREA. SATELLITE SHOWS A
WAVE IN THE GULF OF ALASKA THAT IS NOT ON THE GFS MODEL AT ALL. IT IS
ON THE NAM MODEL BUT THE NAM HAS IT MOVING NORTH TOO QUICKLY AND A
LITTLE FAR TO THE WEST. IN SHORT...THIS LOOKS TO BE A FEATURE THAT
WILL HAVE SOME IMPACT ON THE SHORT TERM FORECAST BUT NONE OF THE
MODELS APPEAR TO HANDLE IT VERY WELL.
.ANALYSIS AND UPPER LEVELS...THE BIG LOW MOVING OVER THE ALASKA
PENINSULA IS ON TRACK AND SHOULD MOVE OVER NUNIVAK ISLAND OVERNIGHT
AND THEN TO THE SEWARD PENINSULA AFTER THAT. THIS LOW IS QUITE WARM
AND IS BRINGING RAIN AHEAD OF IT AND WITH IT. THE TEMPERATURE
GRADIENT IS RATHER SHARP BEHIND THIS LOW AND AREAS WEST OF IT WILL BE
IN SNOW.
IN THE EAST THE BIG QUESTION IS THE UPPER LEVEL WAVE MOVING UP THE
GULF OF ALASKA. THIS FEATURE APPEARS TO BE MORE OF AN UPPER LEVEL
FEATURE SINCE THE SURFACE OBSERVATIONS NEAR THERE ARE NOT SHOWING A
STRONG RESPONSE TO IT. HOWEVER IT IS IN A DATA SPARSE AREA AND RADAR
SHOWS A LOT OF PRECIPITATION ALONG THE NORTH GULF COAST AND IN THE
NORTHERN GULF WITH IT. THE SUSPICION IS THAT THERE WILL NOT BE A BIG
INFLUENCE ON SURFACE GRADIENT BECAUSE OF IT BUT THERE WILL BE A BIT
OF PRECIPITATION WITH IT.
.SHORT TERM FORECAST...LOTS OF PROBLEM AREAS OUT WEST WITH THIS LOW.
THE ALASKA PENINSULA IS GETTING CLOSE TO WIND WARNING CRITERIA AS THE
FRONT IS RIGHT ON THEM AND SO ARE THE STRONGEST WINDS. THE PRIBILOF
ISLANDS WILL GET INTO STRONG NORTHWEST WINDS TONIGHT INTO TUESDAY
MORNING WITH SNOW. THE QUESTION IS WHETHER IT WILL REDUCE
VISIBILITIES ENOUGH TO WARRANT A BLIZZARD WARNING...AND RIGHT NOT IT
PROBABLY WILL NOT. THINKING IS THAT THE STEADY PRECIPITATION WILL BE
MOVING OUT AS THE WIND INCREASES AND THERE WILL ONLY BE OCCASIONAL
PERIODS OF POOR VISIBILITY.
THE BRISTOL BAY AREA IS ALSO A BLIZZARD CANDIDATE FOR TOMORROW. IT
WILL BE WARM AND RAINY TONIGHT BUT THE COLD FRONT WILL MOVE THROUGH
EARLY TUESDAY AND THEN THE PRECIPITATION WILL BECOME SNOW AS THE
TEMPERATURE RAPIDLY DROPS. EASTERN AREA OF ZONE 155 MAY ALSO STRUGGLE
WITH THIS AS WELL AS THE KUSKOKWIM VALLEY. THE KUSKOKWIM VALLEY WILL
BE BREEZY WITH AREAS OF BLOWING SNOW BY TUESDAY AFTERNOON.
IN THE EAST THE BIG QUESTION WILL BE HOW MUCH WIND AND HOW MUCH
MELTING WILL OCCUR BEFORE THE COLD FRONT ARRIVES. CURRENTLY FORECASTS
HAVE BEEN FOR A CHINOOK WIND EVENT WITH WINDS IN SOUTH CENTRAL
TURNING TO THE SOUTHEAST BY MIDNIGHT. THIS IS DUE TO THE STRONG LOW
OUT WEST AND THE TRACK IT IS TAKING OVER NUNIVAK ISLAND. IN ANCHORAGE
THE SOUTHEAST WINDS SHOULD COME OVER THE CITY AROUND MIDNIGHT WHEN
THE LOW PASSES NORTH OF NUNIVAK ISLAND. THERE IS A WRENCH IN THE
WORKS IN THE POSSIBLE INFLUENCE FROM THE WAVE IN THE GULF. IF IT DOES
HAVE A STRONGER EFFECT AT THE SURFACE IT WILL BAG OUT THE PRESSURE
FIELD AND GREATLY DIMINISH WINDS FROM WHAT ARE EXPECTED...HOWEVER
THIS REMAINS MORE OF A REMOTE POSSIBILITY THAN A LIKELY SCENARIO.
SUMMED UP...IT IS POSSIBLE IT WILL BE MORE OF A SOUTHERLY PUSH OF
WIND UP COOK INLET THAN A CHINOOK EVENT WITH ADIABATIC WARMING OFF TE
MOUNTAINS.
.LONG TERM FORECAST...TEMPERATURES OVER THE AREA WILL RETURN TO MORE
NORMAL LEVELS BY MID WEEK. BY WEDNESDAY A RIDGE WILL MOVE OVER
SOUTHWEST ALASKA ATTEMPT TO CLEAR OUT A GOOD BIT OF THE AREA...BUT
BEWARE OF FOG AND STRATUS AS THERE IS A LOT OF AVAILABLE MOISTURE
LEFT BY THE CURRENT SYSTEM.
A LARGE LOW WILL MOVE INTO THE WESTERN ALEUTIANS MID WEEK.
.AER/ALU...WATCH/WARNING SUMMARY
PUBLIC...HIGH WIND WARNING 101.
MARINE...GALE 120 130 132 138 140 150 171 172 176 179 180 185.
STORM 155 160 165 170 175.
HEAVY FREEZING SPRAY 185.
FIRE WEATHER...NONE.
JAN 08The office that day
Everything else NWS Anchorage, AK issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jan 20, 4:45 PM AKST | Storm Warning | AFC | 18 hr | |
| Jan 20, 11:00 PM AKST | Gale Warning | AFC | 36 hr | |
| Jan 20, 11:00 PM AKST | Gale Warning | AFC | 12 hr | |
| Jan 20, 11:00 PM AKST | Small Craft Advisory | AFC | 24 hr | |
| Jan 21, 12:22 AM AKST | High Wind Watch | AFC | 15 hr | |
| Jan 21, 11:00 AM AKST | Gale Warning | AFC | 60 hr | |
| Jan 21, 11:00 AM AKST | Gale Warning | AFC | 4 days | |
| Jan 21, 11:00 AM AKST | Small Craft Advisory | AFC | 12 hr | |
| Jan 21, 11:00 AM AKST | Storm Warning | AFC | 36 hr | |
| Jan 21, 11:00 AM AKST | Storm Warning | AFC | 12 hr |
Nearby
Blizzard Watches in Alaska, 2008Every blizzard watch in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.